Advertisement
YOU ARE HERE: LAT HomeCollections

The People's Pharmacy

That Leg Pain Could Be a Side Effect of Drug

July 20, 1998|JOE GRAEDON and TERESA GRAEDON

Question: I recently got a prescription for Levaquin to replace the Cipro I was taking for a urinary tract infection. Cipro was helping the bladder infection but caused me pain in my leg. The switch hasn't helped. I have pain in my leg with Levaquin also. Since the two drugs are related, I wonder whether they can do permanent damage to the ligaments.

--M.R., Downey

Answer: An unusual but very serious reaction to antibiotics such as Cipro, Floxin and Levaquin involves tendinitis. These drugs may cause inflammation or even a rupture of the Achilles' tendon. Contact your physician immediately and request a different kind of antibiotic, since rupture of this tendon is disabling.

*

Q: I am 44 years old. About six months ago, my periods stopped. My doctor did a hormone test, which proved I have reached menopause. I am now taking Prempro as hormone replacement therapy. Now my orgasms are not as intense. Is something wrong?

--L.B., Manhattan Beach

A: There has been relatively little research on how medications alter women's sexuality. Medroxyprogesterone, the "pro" in Prempro, has been reported to reduce libido and inhibit orgasm for some women. It's time for a candid discussion with your physician, who may be able to prescribe a different form of hormone replacement therapy.

*

In this special People's Pharmacy column, Joe and Teresa Graedon answer letters from readers of the Los Angeles Times only. This special Times column will run the third Monday of every month. Send questions to the Graedons at People's Pharmacy, c/o King Features, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site: http://www.peoplespharmacy.com. Please include your address, which will not be published, and identify yourself as a reader of The Times.

Advertisement
Los Angeles Times Articles
|
|
|